question-icon

What causes abdominal cramps while on Metformin?

default
Posted on Wed, 27 Dec 2017
Question: My doc started me in metformin in august 2017 for suspected pcoc(hasn't been confirmed). I have insulin issues. Periods were absent since November 2014 when i got pregnant with my son. I started on 1000mg a day, got one period(sept 2, 2017) and then nothing after that. so I went to see her again on october 11 and she uped me to my current dose. I'm taking 2,000 mg of metformin a day. my question is, is it normal to have low bachache and constant cramping while on metformin? I didn't feel this way on the lower dose! am I over reacting? I just feel so miserable! I also feel pressure/pulling in my low stomach area. no bleeding and all pregnancy tests are negative!
doctor
Answered by Dr. Deepti Verma (11 minutes later)
Brief Answer:
Premenstrual pain likely

Detailed Answer:
Hi dear,
I have gone through your question and understand the concerns.
Low backache and cramping in the lower abdomen is unlikely to be the side effect of metformin.
This is most likely the pain of the premenstrual phase and your periods are likely to be there in next 7-10 days.
Increased metformin levels have likely regulated the hormones to induce periods.
You can take mefenamic acid tablets to relieve the pain.
Hope you found the answer helpful.
Regards
Dr Deepti Verma
OBGYN
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Deepti Verma (21 minutes later)
thanks! so its normal to feel this way for 3 weeks straight? and is it true that women with pcos cannot use opk's?
doctor
Answered by Dr. Deepti Verma (7 hours later)
Brief Answer:
Happy to help

Detailed Answer:
Hi dear,
I am happy to have helped you.
Yes, its normal. If there are no periods in next 10 days, then you should get checked for any infection in the pelvic area which can cause such symptoms.
Ovulation prediction kits are not used in PCOS as in this condition, the cycles are usually irregular and the exact timing of ovulation is difficult to predict.
Regards
Dr Deepti Verma
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Deepti Verma

OBGYN, Maternal and Fetal Medicine

Practicing since :2009

Answered : 5068 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes abdominal cramps while on Metformin?

Brief Answer: Premenstrual pain likely Detailed Answer: Hi dear, I have gone through your question and understand the concerns. Low backache and cramping in the lower abdomen is unlikely to be the side effect of metformin. This is most likely the pain of the premenstrual phase and your periods are likely to be there in next 7-10 days. Increased metformin levels have likely regulated the hormones to induce periods. You can take mefenamic acid tablets to relieve the pain. Hope you found the answer helpful. Regards Dr Deepti Verma OBGYN